Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Finite generation of symmetric ideals

Authors: Matthias Aschenbrenner and Christopher J. Hillar
Journal: Trans. Amer. Math. Soc. 359 (2007), 5171-5192
MSC (2000): Primary 13E05, 13E15, 20B30, 06A07
Published electronically: June 22, 2007
Erratum: Trans. Amer. Math. Soc. 361 (2009), 5627-5627.
MathSciNet review: 2327026
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be a commutative Noetherian ring, and let $R = A[X]$ be the polynomial ring in an infinite collection $X$ of indeterminates over $A$. Let ${\mathfrak S}_{X}$ be the group of permutations of $X$. The group ${\mathfrak S}_{X}$ acts on $R$ in a natural way, and this in turn gives $R$ the structure of a left module over the group ring $R[{\mathfrak S}_{X}]$. We prove that all ideals of $R$ invariant under the action of ${\mathfrak S}_{X}$ are finitely generated as $R[{\mathfrak S}_{X}]$-modules. The proof involves introducing a certain well-quasi-ordering on monomials and developing a theory of Gröbner bases and reduction in this setting. We also consider the concept of an invariant chain of ideals for finite-dimensional polynomial rings and relate it to the finite generation result mentioned above. Finally, a motivating question from chemistry is presented, with the above framework providing a suitable context in which to study it.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13E05, 13E15, 20B30, 06A07

Retrieve articles in all journals with MSC (2000): 13E05, 13E15, 20B30, 06A07

Additional Information

Matthias Aschenbrenner
Affiliation: Department of Mathematics, Statistics, and Computer Science, University of Illinois at Chicago, Chicago, Illinois 60607

Christopher J. Hillar
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
Address at time of publication: Department of Mathematics, Texas A&M University, College Station, Texas 77843

Keywords: Invariant ideal, well-quasi-ordering, symmetric group, Gröbner basis
Received by editor(s): July 26, 2004
Received by editor(s) in revised form: April 29, 2005
Published electronically: June 22, 2007
Additional Notes: The first author was partially supported by the National Science Foundation Grant DMS 03-03618.
The work of the second author was supported under a National Science Foundation Graduate Research Fellowship.
Dedicated: In memoriam Karin Gatermann (1965–2005).
Article copyright: © Copyright 2007 American Mathematical Society